What Makes a Drug a Narcotic?

Authors: 

Steven R. Gambert, MD, AGSF, MACP

Editor-in-Chief, Clinical Geriatrics

I recently evaluated an elderly woman with severe dementia who was transferred to my hospital from a nursing home due to a right femoral neck fracture, which was assumed to have resulted from a fall. Although the patient had a diagnosis of severe dementia, we were not clear as to her premorbid state, but her family reported that her severe dementia had long prevented her from eating a sufficient amount of food to maintain adequate nutrition. She was nonverbal and obtunded upon admission, but nurses would report that she sometimes followed brief commands, such as “open your eyes.” Several nurses even reported that she responded at times in a “yes” or “no” fashion when asked if she had pain. After a comprehensive assessment, the patient was deemed to be medically stable and underwent a percutaneous repair of her fracture. The orthopedic physicians thought that this would be the best option for pain relief and to meet her daily care needs, and her family agreed to this plan. Although she was initially on hydromorphone 0.2 mg to 0.5 mg every 6 hours as needed for her postoperative pain, she had not received any pain medication in more than 8 hours the first time I saw her. At that time, she demonstrated symptoms of delirium. This finding led to the question: Was her current mental status different from her baseline or was a new delirium superimposed on her severe dementia?

We assumed without any further information that she had some degree of delirium superimposed on her dementia, but no obvious causes could be identified other than her medications. Therefore, I suggested that she be placed on acetaminophen and that anything stronger only be used as clinically indicated for breakthrough pain.

The next time I saw the patient, she was unresponsive even to noxious stimulation. While I was pleased to see that her primary physician’s note stated “no narcotics should be used,” I saw that she was receiving tramadol 25 mg every 6 hours. Apparently, tramadol was not considered a “narcotic,” despite being a narcotic-like drug. Based on this experience, I thought it would be a good idea to review tramadol with the readers of Clinical Geriatrics, as this medication is being used with increasing frequency and has significant side effects.

Tramadol hydrochloride, often sold under the brand name Ultram or Tramal, is a centrally acting synthetic opioid analgesic used to treat moderate to severe pain. It is a synthetic analog of the phenanthrene alkaloid codeine and is converted in the liver to O-desmethyl-tramadol, a potent µ-opioid agonist. In addition to an effect on the µ1 and µ2 receptors in the brain, tramadol has serotonergic and noradrenergic effects. Tramadol is molecularly similar to venlafaxine, an antidepressant, and it has been suggested that tramadol might offer help in alleviating symptoms of anxiety, depression, and even phobias1 because of its action on the noradrenergic and serotonergic systems; however, it is not approved or recommended for these purposes.

There are many forms of tramadol, including capsules, tablets, ampules for injection, powders, suppositories, liquids, gels, and creams. Gel and cream formulations have been used to treat nerve pain. Tramadol has also been used in retention enemas to alleviate rectal pain. Tramadol is available in combinations with acetaminophen (Ultracet) and aspirin (Ultram).

The Physician’s Desk Reference contains warnings regarding the potential of tramadol addiction and of the drug’s propensity to cause difficulty breathing. Additionally, it may cause nausea, vomiting, sweating, itching, drowsiness, and constipation. It can also decrease patients’ seizure threshold. When used in patients with epilepsy or combined with selective serotonin reuptake inhibitors or tricyclic antidepressants, the seizure threshold is reduced even further. Patients receiving warfarin may need to have the dosage of this anticoagulant adjusted to reduce the risk of excessive bleeding.

In addition to the potential for physical dependence, there is the risk of a severe withdrawal syndrome when tramadol is taken for more than a few days. In addition to typical opiate-like withdrawal symptoms, tramadol may also result in atypical symptoms, likely the result of this agent’s effect on serotonin and norepinephrine reuptake. Symptoms of withdrawal may include seizures, anxiety, depression, severe mood swings, aggressive behavior, electric shock sensations, paresthesias, sweating, palpitations, restless leg syndrome, insomnia, nightmares, altered thoughts, tremors, and headache. Tramadol withdrawal typically occurs within 12 to 20 hours of discontinuing treatment and lasts longer than with other opioids, with 7 or more days of acute withdrawal symptoms being fairly common. For these reasons, individuals who have been on tramadol for a prolonged period of time must be placed on a tapering regimen that varies according to the individual, the dose, and length of time on this medication, and close monitoring of symptoms is warranted.

While some may question why prolonged tramadol use is a concern given its role in treating acute pain, use of this agent as a recreational drug has been increasing and it is also being prescribed chronically by some clinicians as a treatment for fibromyalgia, restless leg syndrome, and other chronic pain syndromes. In addition, I have found persons remaining on this medication for prolonged periods of time simply due to a failure of the medical establishment to give clear instructions as to how and when to discontinue it.

Getting back to the patient I described earlier, it was thought that she required some sort of pain medication, at least acutely, as every time tramadol was withdrawn, she seemed to show clinical signs of pain even though she was unable to verbally express this. Given the acute nature of her orthopedic surgery and repair of her fracture, acetaminophen alone was deemed insufficient to control her pain. In addition, her family informed us that they wanted her to be kept comfortable above all else and given whatever pain medications were deemed necessary to accomplish this, even if these medications caused her to be more cognitively impaired. The family requested that no additional tests or procedures be done and arranged for her to be transferred to a hospice program.

Morphine, codeine, hydromorphone, among others, are immediately recognized as narcotic agents. Tramadol, on the other hand, is not considered to be a narcotic agent by the Federal Controlled Substances Act;  however, both Kentucky and Sweden classified the agent as a controlled substance in 2008. This leads to the question: What makes a drug a narcotic? I will let you, the reader, decide!

 

Dr. Gambert is Professor of Medicine and Associate Chair for Clinical Program Development, Co-Director, Division of Gerontology and Geriatric Medicine, Department of Medicine, University of Maryland School of Medicine; Director, Geriatric Medicine, University of Maryland Medical Center and R Adams Cowley Shock Trauma Center; and Professor of Medicine, Division of Gerontology and Geriatric Medicine, Johns Hopkins University School of Medicine, Baltimore, MD.

Send your comments and questions for Dr. Gambert to: amusante@hmpcommunications.com


Reference

1. Rojas-Corrales MO, Gibert-Rahola J, Micó JA. Tramadol induces antidepressant-type effects in mice. Life Sci. 1998;63(12):PL175-PL180.

 

Add new comment